Alert archive / Nevada / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 6, NWS Las Vegas, NV

July 12, 2017Clark County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 12, 2017, 7:44 PM PDT for Clark County, Nevada. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2017, 7:44 PM PDT (02:44 UTC)
Expired
Jul 12, 2017, 8:30 PM PDT
In force
46 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Clark County, NV

The radar

The Las Vegas radar (KESX), 109 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 2.7 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2017-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 531 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2017-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
531 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
3498 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

850 
WUUS55 KVEF 130244
SVRVEF
NVC003-130330-
/O.NEW.KVEF.SV.W.0006.170713T0244Z-170713T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
744 PM PDT WED JUL 12 2017

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  North central Clark County in southern Nevada...

* Until 830 PM PDT

* At 744 PM PDT, a severe thunderstorm was located over Moapa Town,
  and is nearly stationary.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Moapa Town and Moapa Valley. 

This includes Interstate 15 in Nevada between mile markers 86 and 96.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3658 11456 3664 11471 3677 11464 3667 11443
TIME...MOT...LOC 0244Z 210DEG 3KT 3665 11462 

HAIL...<.75IN
WIND...60MPH
 
$$

KG
1 follow-up statement
565 
WWUS55 KVEF 130321
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
821 PM PDT WED JUL 12 2017

NVC003-130331-
/O.EXP.KVEF.SV.W.0006.000000T0000Z-170713T0330Z/
Clark NV-
821 PM PDT WED JUL 12 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CLARK COUNTY
WILL EXPIRE AT 830 PM PDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
and heavy rain are still possible with this thunderstorm.

LAT...LON 3658 11456 3664 11471 3677 11464 3667 11443
TIME...MOT...LOC 0321Z 210DEG 3KT 3668 11460 

$$

KG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:50 PM PDT, 4 hours 54 minutes earlier.

Area forecast discussion, Jul 12, 2:50 PM PDT, 4 hours 54 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
250 PM PDT Wed Jul 12 2017

.SYNOPSIS...Limited monsoonal moisture remains in place promoting
isolated to scattered thunderstorm activity again this evening.
Activity will continue to become more isolated over the next few
days before monsoon moisture ramps up again over the weekend.
Temperatures will continue to be above normal with afternoon highs 5
to 8 degrees above normal by Friday and Saturday before modest
cooling arrives with increased clouds and thunder chances Sunday
into next week.

&&

.SHORT TERM...Thru Friday Night.

Convection thus far today has been more isolated in coverage than
the past few days, but the airmass remains a bit moist and somewhat
unstable. Precipitable water values have actually increased slightly
up to 1.2" across the Lake Mead area per SPC mesoanalysis. Meanwhile
a broad moisture and instability axis exists across Lincoln and Nye
counties promoting development there. Elsewhere, spotty convection
has developed across eastern Mohave county with a few storm cells
also popping up in the Spring Mountains and Sheep range in Clark
County. With an expanding cumulus field across southern Clark
county...and the possibility of outflow from activity to the north
today, felt it was appropriate to leave slight chances for isolated
storm development across all of southern Nevada for the remainder of
the evening.  A few isolated, terrain driven thunderstorms are also
expected across Inyo county.

Tomorrow, additional slight drying is expected with the monsoon high
setting up over central Arizona, suppressing the deepest moisture to
the south. Still...lingering moisture will promote isolated terrain
driven storm development across much of the region, and trended the
forecast this direction.  Friday will likely be the driest day of
the next week ahead as the monsoon high meanders close to southern
Nevada, but precipitable water values near or slightly below 1 inch
will keep weak terrain driven convection possible across the region.

Aside from the convection potential...temperatures will be climbing
the next couple of days as high pressure builds overhead and the
airmass dries slightly. High temperatures in the Las Vegas region
will climb back to 108-112 territory while the lower elevations near
Lake Mead and the Colorado River climb into the 110s. Temperatures
over 120 will also be possible across Death Valley.  As usual this
time of year, take the appropriate precautions to prepare for the
heat and do your best to stay cool and hydrated.

&&

.Long Term...Saturday through Tuesday.

Little change was made to this period. Models are still centering
the anticyclonic circulation over southern NV, northwest AZ and
southwest UT through the weekend. This could limit convection
through the beginning of the weekend as warming aloft could keep
things capped off through Sat morning. Though, latest GFS funnels in
some monsoon moisture up through portions of the southwest Mojave
desert and along the Sierra Mountains Sat afternoon as an inverted
trough passes from the south early Sunday. A slight increase in
POPs Sat evening/early Sunday with this passage mainly across the
higher terrain.

Continued slight chances across much of Mohave, eastern San
Bernardino, and southern Nevada through Sunday morning. Best
chances for widespread thunderstorms begins Sunday afternoon, with
all medium range models trending upwards in instability, low
level moisture and coverage. These chances continue each afternoon
through Tuesday with broad coverage shifting eastward as that
high pressure elongates and shifts northeast. The ECMWF is
insisting on continual low level moisture even through the
overnight period, the GFS is not so generous. With these model
discrepancies, low confidence exists for whether or not
thunderstorm activity will continue through the overnight periods.
Flash Flood threat is possible Sunday through Tuesday afternoons
with PW values in excess of 1.5" and dew point temperatures above
12 degrees C across much of Mohave, eastern San Bernardino, and
southern Nevada.

Mostly clear to partly cloudy conditions to start
the weekend, then partly cloudy to mostly cloudy skies through
midweek. Temperatures peak Sat under the AC circulation
approaching excessive heat concerns with temps around 5 degrees
above normals. Under the increased cloud cover Sunday,
temperatures will be near normal by Monday.

&&

.FIRE WEATHER...Isolated thunderstorm activity will remain possible
each day through the end of the week but activity will become
increasingly sparse through Friday.  Monsoon moisture will begin to
make a comeback over the weekend and into next week with
thunderstorm intensity and coverage on the increase each day
starting Saturday. Otherwise...hot temperatures are expected with
occasional southwesterly breezes of 10-15 mph expected during the
afternoons.

&&

.HYDROLOGY...Not at the magnitude of runoff in late June, but
creeks, streams and rivers in northern Inyo County continue to run
higher than normal and fast from snow melt. Some road closures
continue in the area. Bishop Creek Bypass and Big Pine Creek Bypass
continue to be utilized to minimize flows through Bishop and Big
Pine. Over the past week, streamflows on Independence Creek have
stabilized with peak flows comparable to 1969 and 1983. Isolated
thunderstorms over the mountains may aid snowmelt runoff and keep
some drainages elevated over the coming days as well. Remember,
never drive through flooded roadways or around barricades. Also,
pastureland or farmland adjacent to creeks, streams or rivers could
experience areas of standing water.
&&

.AVIATION...For McCarran...Light diurnal winds through most of the
afternoon. Winds should shift southwest around 00-01Z this evening
continuing through early tomorrow. Though, as storms over
surrounding mountains deteriorate variable and gusty winds may
intrude into the valley. Winds should be less than 10 kts but may
gust occasionally up to 15 kts accompanying any outflows. Typical
diurnal summertime winds continue again tomorrow with a very light
north to easterly trend 14-18Z tomorrow. Thereafter, winds should
become more southerly before becoming southwesterly by 00-02Z
tomorrow evening. FEW to SCT above 15 kft through the forecast
period.

For the rest of southern Nevada, northwest Arizona and southeast
California...Typical summertime diurnal winds continue through
today and tomorrow. Thunderstorm activity will mainly be across
higher terrain and across Lincoln and Mohave counties. Though,
isolated thunderstorms may drift into surrounding valleys creating
variable and gusty winds. Storms should dissipate by 07-09Z tonight.
FEW to SCT above 10 kft through the forecast period.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM/FIRE WEATHER...Outler
LONG TERM/AVIATION....Kryston

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

DISCUSSION...99

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Severe Thunderstorm Warnings in Nevada, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.